Indiana, 2001

Lightning Strike in Indiana, June 19, 2001

June 19, 2001 · NWS IND · 1 event in 1 county or zone

Lightning struck a $425,000 house destroying it.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Lightning struck a $425,000 house destroying it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 19, 3:00 PM EST, 6 hours earlier.

Area forecast discussion, Jun 19, 3:00 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST TUE JUN 19 2001

FORECAST FOCUS WILL BE FROPA AND PCPN ASSOCIATED WITH IT.

SFC DEWPOINTS ARE IN THE UPPER 60S WITH CU FIELD EXPANDING NORTH
FROM SOUTHERN INDIANA.  AT 19Z CDFNT IS APPROX FROM THE UP OF MICH
TO SW MISSOURI.  LAPS DATA HAS LIS IN THE -6 TO -8 RANGE WITH CAPES
ANYWHERE FROM 2200 TO 4200 J/KG THROUGHOUT THE CWA.  SOME CONVECTION
FIRING IN THE NW CWA OUT AHEAD OF SFC FNT.  WILL MAKE FINAL DECISION
NEAR PRESS TIME ON WORDING IN ZONES WERE TSRA ARE CONCERNED.

DUE TO NCEP BACKUP TEST MM5 AND NOGAPS IS WHAT WE HAVE TO CHOOSE
FROM TODAY.  MM5 AND NOGAPS CONSISTENT WITH PREVIOUS RUNS OF THE
ETA/AVN IN BRINGING CDFNT THRU THE STATE BY 00Z.  BEST DYNAMICS
REMAIN BEHIND THE FNT WITH BULLSEYS OF UVVS AND H3 DIVERG OVR
CENTRAL INDIANA AFTER FROPA.  THIS CONTINUES INTO LATE WED MORNING
AS ABUNDANT MOISTURE IS STILL AVAILABLE.  WILL CONT POPS INTO EARLY
WED AFTN.  BASED ON HPC MANUAL PROGS...WILL LEAVE ALL BUT SE CWA DRY
ON THURS AS FRONT IS NEAR THE OHIO RIVER BY THEN.

FWC IS ONLY MOS AVAIL CURRENTLY AND TEMPS LOOK GOOD AND SEE NO
REASON TO STRAY.

.IND...NONE.
SALLY

In the hours before

Special weather statement, Jun 19, 7:01 PM EST, 1 hour 59 minutes before
INZ021-028>031-035>049-051>056-060>062-067-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
701 PM EST TUE JUN 19 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL
INDIANA UNTIL 900 PM EST...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY THAT COVERS VERMILLION...
FOUNTAIN...TIPPECANOE AND CARROLL COUNTIES HAS BEEN EXTENDED UNTIL
900 PM EST...

AT 655 PM EST THUNDERSTORMS EXTENDED ALONG AND EITHER SIDE OF A LINE
FROM KOKOMO TO BOWERS TO CLINTON.  THE STORMS ARE MOVING VERY
SLOWLY TO THE EAST AND NORTHEAST AND WILL BE NEAR ELWOOD...LEBANON
AND BLOOMINGDALE BY 800 PM EST.

ANOTHER CLUSTER OF STORMS WAS FROM BLOOMINGTON TO LYONS TO
PLAINVILLE.  THESE STORMS HAVE BEEN PRODUCING HAIL UP TO ONE INCH
IN DIAMETER AND WINDS ESTIMATED TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.
Local storm report, Jun 19, 7:07 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
707 PM EST TUE JUN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    BLOOMFIELD                IN   WIND DAMAGE
06/19/01   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR. TREES DOWN AT
                                          GREEN COUNTY COaURT HOUSE.
Local storm report, Jun 19, 7:24 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
724 PM EST TUE JUN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    BLOOMINGTON               IN   .75 INCH HAIL
06/19/01   MONROE                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 19, 8:04 PM EST, 56 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-200200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
804 PM EST TUE JUN 19 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL
INDIANA UNTIL 900 PM EST...

...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR
VERMILLION...FOUNTAIN...TIPPECANOE AND CARROLL COUNTIES UNTIL 800 PM
EST...

AT 755 PM EST VERY STRONG THUNDERSTORMS WERE OCCURRING 30 MILES
SOUTHWEST AND ALSO 25 TO 30 MILES SOUTH OF INDIANAPOLIS.  ONE OF THE
STORMS WERE LOCATED ABOUT 15 MILES WEST OF MARTINSVILLE AND ANOTHER
STRONG STORM WAS LOCATED 15 MILES NORTHWEST OF COLUMBUS.  THOSE
STORMS MAY PRODUCE STRONG WINDS AND ZHAIL.

MEANWHILE OTHER THUNDERSTORMS WERE LOCATED JUST NORTH OF
GREENCASTLE...NEAR KOKOMO AND AROUND BEDFORD AND JUST WEST OF
SHELBYVILLE.

ALL OF THE THUNDERSTORMS WERE MOVING NORTHEAST AT 20 MPH.
Local storm report, Jun 19, 8:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
822 PM EST TUE JUN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    MORRISTOWN                IN   WIND DAMAGE
06/19/01   SHELBY                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 19, 8:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
826 PM EST TUE JUN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    O OLITIC                  IN   WIND DAMAGE
06/19/01   LAWRENCE                       TREE BLOWN DOWN INTO
                                          RESIDENCE HOUSE.
                                          REPORTED BY PUBLIC.

0745 PM    4 NE BEDFORD              IN   WIND DAMAGE
06/19/01   LAWRENCE                       TWO TREES DOWN IN
                                          PERSONS FRONT YARD.
                                          REPORTED BY PUBLIC.

0819 PM    ARLINGTON                 IN   WIND DAMAGE
06/19/01   RUSH                           NUMEROUS TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Indianapolis radar (KIND), 29 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Johnson

When
June 19, 9:00 PM EST
Where
Johnson County, Franklin
Property damage
$425,000
Reported by
NEWSPAPER
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248391.